We’d love to know what you think about our new site.
My saved pages
Hello, I am joining this site to help me accept what is happening to my mum. She was diagnosed on Friday with this awful disease and has to start an 8 hour session of chemo on Tuesday. The consultant told us things were bad and the cancer was inoperable as the cancer has spread to her lymph nodes and small spots on her lungs. He said he would show us the scans but they were on and off so quick that it didn't give me anytime to look at them. What I did see were large areas of white and not sure what this means. I asked the consultant what the prognosis was and he wouldn't say. I would like to know as we feel if the chemo is only prolonging her suffering, we feel we should be allowed to make a decision as to whether the chemo is worth going through? This has been an awful weekend as we have so many questions unanswered and wasn't expecting to hear that the cancer has spread. I would be very grateful for any advice whether good or bad to help me come to terms with this. She is 74 years old and has been widowed for the last 45 years and has always been fit and healthy.Thanks.
Hi Alison, I have just accepted, thank you.
My mum had her first 8 hour session of chemotherapy today and I am pleased to say she doesn't seem to be affected by it. It has not made her feel sick or diarrhoea but has been given tablets for both in case. She also had a series of tablets to start taking on different days? Is this normal for her to feel OK?
Think everyone is different.
My brother had his 3rd chemo today and so far he hasnt been very sick etc either. I was surprised.But thats a good thing... For him and your Mum.take care.
Everyone's reaction is quite different, so in one sense there is no normal. Great to read that your mum felt well yesterday. Some side-effects may kick in a little later, but that is perfectly "normal". The best thing to do is to take it day by day, and when side effects do occur, take a note of them, so that you can develop an idea of what to expect for the next cycle, although again cycles can differ in how people feel. If anything occurs that you are worried about, make contact with your medical/oncology team, and don't worry about asking any question, no matter how small. Hope your mum continues to do well xx
My mum was OK for the first day but the second day, it really hit her. She was verypoorly for the next six days constanly being sick. One the second day, she wasvery sick and fainted. We contacted our macmillan nurse who advised us to callthe doctor which we did. Our local GP reluctantly came out and gave mumdiarolyte to take for two days. After the six days , she had a couple of betterdays without being sick but the last two days have been worse again. She cannoteat anything but has been trying to sip on Fresubin. Everytime she has a sip,this comes straight back up, so for two days has had nothing to eat and verylittle to drink. She has no energy and looks tired which I guess will happenbecause she is not eating. Can anybody advise if this is a side effect to thechemo or could the cancer be getting worse? She is always holding her chestwhen she talks and is constantly belching?
Sorry to hear about your Mum's bad reaction to Chemo. Can you ring the hospital for advice? They normally give you a number to ring into either a hotline or ward if there are bad reactions to chemo. If your Mum is not eating or drinking much please take care to avoid dehydration.
If you have any questions about Macmillan, or would like to talk to someone about cancer, we have a team of experts who can help.
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man (604). A company limited by guarantee, registered in England and Wales company number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ.